Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 245, NWS Birmingham, AL

May 6, 2003Pickens County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2003, 5:59 PM CDT for Pickens County, Tuscaloosa County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 5:59 PM CDT (22:59 UTC)
Expired
May 6, 2003, 7:00 PM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Pickens County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
3.3
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS54 KBMX 062259
SVRBHM
ALC107-125-070000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 700 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ELROD...MOVING EAST AT 55
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BROOKWOOD...
HOLT...KELLERMAN...NORTHPORT AND TUSCALOOSA.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3323 8802 3310 8798 3324 8708 3348 8734

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:01 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 6, 2:01 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
201 PM CDT TUE MAY 06 2003

ANOTHER BUSY DAY ACROSS THE FORECAST AREA.  MODELS CONTINUE TO SHOW
MOIST SOUTHWEST FLOW REMAINING ACROSS THE AREA TONIGHT THROUGH
EARLY THURSDAY.  MOST SIGNIFICANT FEATURES ARE AN IMPULSE MOVING
ACROSS NORTH-CENTRAL SECTIONS TONIGHT...FOLLOWED BY ANOTHER
IMPULSE ACROSS THE SAME AREA MID DAY ON WEDNESDAY.  BEST VERTICAL
MOTION/MOISTURE CONVERGENCE ALSO ACROSS THE AREA WHEN IMPULSES MOVE
THROUGH.  WILL KEEP THE HIGHEST POPS FROM BIRMINGHAM NORTH TONIGHT
AND WEDNESDAY.  AS A SPECIAL NOTE..WE DID AN 18Z SOUNDING AND IT
SHOWED A MID LEVEL CAP ONCE AGAIN IN PLACE.  NOT SURE IF IMPULSE
OVERNIGHT WILL OVERCOME THIS CAP OR NOT AND IT MAY TURN OUT THAT
MAIN FOCUS IS NORTH OF THE INTERSTATE 20/59 CORRIDOR.

ON THURSDAY...MODELS HINT AT SOME WEAK RIDGING AROUND 700
MILLIBARS AND THIS IS FORECAST TO CONTINUE FRIDAY AND THEN INTO
SATURDAY.  WILL LOWER POPS INTO THE CHANCE/SLIGHT CHANCE CATEGORY FOR
MAINLY ISOLATED TO SCATTERED TYPE ACTIVITY.

AS WE MOVE THROUGH THE WEEKEND...FRONT WILL APPROACH FROM THE WEST
ON SUNDAY AND THEN MOVE ACROSS ON MONDAY.  WILL GO WITH SCATTERED
SHOWERS AND THUNDERSTORMS FOR NOW.  FRONT WILL CLEAR THE AREA BY
TUESDAY AND FOR NOW...WILL LEAVE POPS OUT OF THE FORECAST.

BHM 69/85/68/87/68 56232
MGM 71/88/68/90/68 25222

.BHM...NONE.
Hazardous weather outlook, May 6, 12:42 PM CDT, 5 hours 17 minutes before
ALZ011>015-017>050-061945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE MAY 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM

ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE.  ALTHOUGH THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...
THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.

THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Local storm report, May 6, 3:42 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    WOODLAND                  AL   0.75 IN HAIL
05/06/03   RANDOLPH                       PENNY SIZE HAIL.
                                          REPORTED BY RANDOLPH
                                          COUNTY EMA.

0338 PM    WOODLAND                  AL   WIND DAMAGE
05/06/03   RANDOLPH                       A FEW TREES DOWN.
                                          REPORTED BY RANDOLPH
                                          COUNTY EMA.
Special weather statement, May 6, 4:23 PM CDT, 1 hour 36 minutes before
ALZ011>015-017>038-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
423 PM CDT TUE MAY 06 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 270...

  BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...
  CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...
  FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...
  MARION...PERRY...PICKENS...RANDOLPH...SHELBY...
  ST CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...
  WALKER...WINSTON...
Special weather statement, May 6, 4:41 PM CDT, 1 hour 18 minutes before
ALZ028-062215-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY COUNTY UNTIL 515 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASHLAND...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...ASHLAND...
LINEVILLE AND DELTA THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3330 8594 3314 8584 3314 8565 3348 8565
Special weather statement, May 6, 5:20 PM CDT, 39 minutes before
ALZ029-062300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RANDOLPH COUNTY UNTIL 600 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF WEDOWEE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE THROUGH 600
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3336 8560 3333 8528 3312 8526 3318 8565
Special weather statement, May 6, 5:23 PM CDT, 36 minutes before
ALZ022-062300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 600 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MEMPHIS...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
MEMPHIS...COCHRANE...ALICEVILLE...CARROLLTON AND GORDO THROUGH 600 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3323 8831 3300 8835 3315 8785 3337 8785
Special weather statement, May 6, 5:48 PM CDT, 11 minutes before
ALZ023-070015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 715 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
CLUSTER OF THUNDERSTORMS.

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM BETWEEN FOSTERS AND TUSCALOOSA...AND A CLUSTER OF
THUNDERSTORMS OVER SOUTHERN PICKENS COUNTY.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR ELROD...FOSTERS...
NORTHPORT...TUSCALOOSA...SAMANTHA...HOLT...VANCE AND KELLERMAN
THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3340 8783 3304 8783 3304 8733 3329 8714
          3353 8737

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:09 PM CDTTornado WarningBMXWalker36 min
May 5, 7:24 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair36 min
May 5, 7:24 PM CDTTornado WarningBMXJefferson51 min
May 5, 7:25 PM CDTTornado WarningBMXJefferson50 min
May 5, 8:03 PM CDTTornado WarningBMXCalhoun27 min
May 5, 8:06 PM CDTSevere Thunderstorm WarningBMXMarion39 min
May 5, 8:06 PM CDTTornado WarningBMXCleburne24 min
May 5, 8:16 PM CDTTornado WarningBMXJefferson29 min
May 5, 8:25 PM CDTTornado WarningBMXCleburne35 min
May 5, 8:27 PM CDTSevere Thunderstorm WarningBMXSt. Clair63 min
May 5, 8:53 PM CDTFlash Flood WarningBMXJefferson4 hr
May 5, 10:03 PM CDTSevere Thunderstorm WarningBMXLamar27 min
May 5, 10:39 PM CDTFlash Flood WarningBMXBlount, Calhoun, St. Clair4 hr
May 5, 11:32 PM CDTSevere Thunderstorm WarningBMXLamar, Marion58 min
May 6, 12:25 AM CDTSevere Thunderstorm WarningBMXMarion, Winston65 min
May 6, 1:40 AM CDTFlash Flood WarningBMXMarion3 hr
May 6, 9:54 AM CDTSevere Thunderstorm WarningBMXCherokee66 min
May 6, 11:00 AM CDTSevere Thunderstorm WarningBMXBlount30 min
May 6, 11:11 AM CDTFlash Flood WarningBMXCherokee3 hr
May 6, 11:12 AM CDTTornado WarningBMXBlount18 min
May 6, 11:38 AM CDTTornado WarningBMXEtowah37 min
May 6, 12:05 PM CDTTornado WarningBMXCherokee40 min
May 6, 1:42 PM CDTSevere Thunderstorm WarningBMXTalladega48 min
May 6, 3:22 PM CDTSevere Thunderstorm WarningBMXRandolph23 min
May 6, 6:56 PM CDTSevere Thunderstorm WarningBMXTuscaloosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.